Arizona, 2016Hail and Damaging Wind in Arizona, June 11, 2016
June 11, 2016 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed over the central Arizona deserts shortly after noon on June 11th, and due to elevated levels of moisture and instability, they were able to generate strong and gusty winds which affected portions of northern Pinal County. Winds in excess of 60 mph were measured at the Casa Grande airport shortly after 1300MST although no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the central Arizona deserts shortly after noon on June 11th, and due to elevated levels of moisture and instability, they were able to generate strong and gusty winds which affected portions of northern Pinal County. Winds in excess of 60 mph were measured at the Casa Grande airport shortly after 1300MST although no damage was reported. Large hail was also reported near the airport at about the same time. The strong thunderstorms led to the issuance of a variety of products such as Severe Thunderstorm Warnings and Significant Weather Advisories.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 11, 8:55 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 8:55 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 AM MST SAT JUN 11 2016
.SYNOPSIS...
High pressure will be displaced to the east over the next several
days resulting in somewhat cooler weather through early next week.
Showers and thunderstorms will also be pushed well east as drier air
moves back into the region. After several relatively comfortable
days with near normal temperatures through the middle of next week,
excessively hot weather will likely settle back into the area by the
end of next week.
&&
.DISCUSSION...
Mid-level drying noted on morning water vapor satellite loops but
still ample and above normal low level moisture surface sampled
across the area. Morning dewpoints sitting solidly in the upper 50s
to low 60s for many lower desert sites - values typically seen
several weeks from now and not in early June. Neighboring RAOBs and
the few AM AMDAR soundings out of KPHX with a dewpoint trace
indicate drying above 700mb and once daytime heating and mixing gets
underway, the elevated dewpoint readings should begin to thin and
lower by the afternoon. Cloud cover straddles the AZ/NM state line
from the Intl Border to the Four Corners and some scattered CU were
beginning to develop over Mohave County, near the exiting inverted
wave that brought unsettled conditions to the area yesterday. CU
coverage will certainly be possible today from the Lower CO River
Valley eastward, but any shower/thunder activity will develop first
over the Rim Country and White Mountains. Steering flow is out of
the west and south through the available moisture layers, so anything
that does develop should stay clear of the lower deserts. Only
morning updates incorporated to the grid update were some adjustments
on sky coverage to match current trends as well as hourly dewpoint
and ambient temperatures.
&&
.PREVIOUS DISCUSSION /Issued at 230 AM MST/PDT/...
As the larger synoptic scale ridge axis shifts into the southern
plains early this morning, several shortwaves/vorticity centers are
evident in satellite imagery streaming north on the western periphery
of this high pressure. The primary vorticity center/easterly wave has
already lifted near Las Vegas, however several convectively induced
MCV's are still evident over NE AZ and SE AZ within the debris cloud
field. Meanwhile, a fuller latitude trough in the westerly flow
across the East Pacific was edging towards the US West Coast, and
effectively enveloping the local forecast area under dryslot
subsidence. This latter East Pacific trough will slowly move across
the SW Conus through early next week and be the primary influence on
weather and temperatures.
Through today, flow aloft will become more predominantly southwest
gradually scouring away moisture through horizontal advection and
vertical mixing. 00Z KTWC sounding data still sampled a daily record
1.49" PWAT, however 00Z KNKX data interrogated substantial drying in
the H8-H5 layer which will undoubtedly overspread the downstream
area (i.e. SE CA and AZ) through today. NAM Bufr forecast soundings
are still reluctant to fully relinquish the 10 g/kg boundary layer
moisture profiles in lower elevation locations this afternoon
resulting in a period of modest instability in a weakly capped
environment. Given trends in satellite and past events under similar
flow patterns, believe upslope regions over the Mogollon Rim and
White Mountains would be more favored for deep convection; and a
vast majority of high resolution models and ensemble systems support
this rational.
Forecast models during the first half of next week remain in good
agreement that a modest cold core trough will pass through the
Southwest keeping H5 heights temporarily in a 580-588dm range.
Although dynamic forcing with this system looks to be ample, any
better quality moisture will have been repositioned downstream of
southeast California and Arizona. This should be true for the entire
atmospheric column, and little other than a brief frontal cloud band
would be anticipated. However, the benefit from this system will be
temperatures hovering in a near normal range with highs only in the
upper 90s to lower 100s.
Unfortunately, the western hemisphere flow pattern will become far
more blocked and amplified during the latter half of next week and
through the weekend. With mean negative height anomalies roughly
centered over the NE Pacific and northern Quebec, strong ridging
will build throughout the intermountain west. Not only is there
seasonal preference for this configuration, but essentially every
NAEFS member indicates an almost identical pattern yielding
excellent forecast confidence. The biggest question will be how warm
it gets as the 00Z operational GFS and handful of ensemble members
indicate H5 heights eclipsing the 600dm threshold over the four
corners next weekend. Regardless, NAEFS mean output for next weekend
already suggests heights/temperatures aloft in the 99th percentile,
and its not atypical for the warmer extreme parts of an ensemble
system to verify this time of year. Thus, its already a very good
bet that excessive heat and afternoon highs at least 115F will
return by the end of next week; and not out of the question if the
GFS type heights come to fruition that someone could be making a run
at the 120F mark sometime next weekend.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast
California/Southwest Arizona including KIPL and KBLH:
Over Phoenix terminals, winds will follow normal diurnal directional
trends with speeds around 5 to 15 kts. Clouds building over the
mountains north and east of Phoenix will be pushed further away from
TAF sites, leaving no aviation concerns through the period. At
Southeast California terminals, winds will be near 5 to 15 kts with
periods of higher gusts possible this afternoon, but overall impacts
to aviation will be minimal.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Dry air will dominate through the forecast period as high pressure
builds back over the region. As a result, minimum humidities will
drop from 8%-15% on Monday to 5%-10% on Friday. Temperatures will
also be on the rise, with near normal temperatures Monday through
Tuesday, becoming warmer than average on Wednesday with continued
warming through the remainder of the week. Winds will generally
follow normal diurnal directional trends and range from 5-15 mph with
a few periods of afternoon gusts in the typical areas.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Nolte
PREVIOUS DISCUSSION...MO
AVIATION...Hernandez
FIRE WEATHER...Hernandez/Percha
In the hours before
Special weather statement, Jun 11, 11:40 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 AM MST SAT JUN 11 2016
AZZ028-111930-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1140 AM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PINAL COUNTY
UNTIL 1230 PM MST
AT 1138 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF FREEMAN...OR 22 MILES WEST OF CASA GRANDE...MOVING
NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAINFALL AND POCKETS OF
BLOWING DUST AND REDUCED VISIBILITES WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AK-CHIN VILLAGE
INTERSTATE 8 WEST OF CASA GRANDE
ARIZONA S.R. 84
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3274 11216 3303 11219 3303 11199 3276 11203
3276 11205 3273 11205
TIME...MOT...LOC 1838Z 177DEG 13KT 3280 11211
JNSpecial weather statement, Jun 11, 12:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1236 PM MST SAT JUN 11 2016
AZZ023-027-028-112015-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
1236 PM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES
UNTIL 115 PM MST
AT 1235 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESTRELLA...OR 21 MILES EAST OF GILA BEND...MOVING NORTH AT 20
MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AVONDALE...GOODYEAR...ESTRELLA...ESTRELLA MOUNTAIN PARK...PHOENIX
INTERNATIONAL RACEWAY...ESTRELLA MOUNTAIN RANCH...RAINBOW VALLEY...
MOBILE AND KOMATKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3296 11223 3297 11244 3338 11247 3337 11215
TIME...MOT...LOC 1935Z 182DEG 19KT 3304 11234
CK
Special weather statement, Jun 11, 12:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1246 PM MST SAT JUN 11 2016
AZZ028-112015-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1246 PM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL PINAL COUNTY
UNTIL 115 PM MST
AT 1245 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TOLTEC...OR 7 MILES SOUTHEAST OF CASA GRANDE...MOVING NORTH AT
30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...FLORENCE...COOLIDGE...ARIZONA CITY...ARIZOLA...
TOLTEC...RANDOLPH...BLACKWATER...LA PALMA AND VALLEY FARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3274 11174 3277 11175 3276 11176 3277 11178
3314 11169 3306 11138 3288 11147 3276 11162
3273 11169
TIME...MOT...LOC 1945Z 197DEG 26KT 3280 11165
CKSpecial weather statement, Jun 11, 12:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1248 PM MST SAT JUN 11 2016
AZZ028-112015-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1248 PM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL COUNTY
UNTIL 115 PM MST
AT 1247 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASA GRANDE...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...ARIZOLA...BLACKWATER...SACATON AND SANTAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3283 11167 3289 11187 3319 11180 3311 11150
TIME...MOT...LOC 1947Z 198DEG 17KT 3293 11175
CK
Hail, Pinal
- When
- June 11, 1:00 PM MST
- Where
- Pinal County, 2.71 mi SE of Casa Grande Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -111.740
Scattered thunderstorms developed over the central deserts during the early afternoon hours on June 11th and they affected the community of Casa Grande. One of the stronger storms produced large hail which fell a few miles southeast of the Casa Grande airport. According to a trained weather spotter, at 1300MST large hail estimated to be about 0.88 inches in diameter fell about 2 miles north of Casa Grande, or nearly 3 miles southeast of the Casa Grande airport. No damage was reported as a result of the large hail.
Thunderstorm Wind, Pinal
- When
- June 11, 1:15 PM MST
- Where
- Pinal County, 1.87 mi ENE of Casa Grande Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.960, -111.740
Scattered thunderstorms developed across portions of the central deserts during the early afternoon hours on June 11th and some of them moved through the community of Casa Grande. One of the stronger storms produced strong and gusty winds at the Casa Grande airport. At 1315MST, the official AWOS weather station at the Casa Grande airport measured a wind gust to 61 mph. No damage was reported at the airport due to the strong winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Montana, June 11, 20167 injured · $1.5 million · EF3 · 13 events
- Damaging Winds in North Dakota, June 11, 2016$150,000 · 65 kt wind · 3 events
- Damaging Winds in Texas, June 11, 2016$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2016$32,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, June 11 to 12, 2016$18,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, June 11, 2016$20,000 · 50 kt wind · 4 events
- Damaging Wind in New York, June 11, 2016$20,000 · 50 kt wind · 1 event
- High Surf in Hawaii, June 11 to 15, 201611 events
- Hail in Montana, June 11, 20161 in hail · 4 events
- Hail and Damaging Winds in South Dakota, June 11, 20161.75 in hail · 3 events
- Hail and Damaging Wind in New Mexico, June 11, 2016$10,000 · 1.75 in hail · 3 events
- Hail in North Dakota, June 11 to 12, 20160.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633787, 633788.